Medical Specialty >> Reproductive Medicine

Doctors Lounge - Reproductive Medicine Answers

Back to Reproductive Medicine Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/16/2017.

Forum Name: Female Sexual Disorders

Question: Bleeding While Nursing and on Birth Control.


 creepshow - Wed Oct 14, 2009 8:03 pm

My daughter was born on the 11 of July 2009 and I am nursing her, therefore I have not got my period since she was born. My doctor said that was completely normal, and about two weeks ago I started on a progesteron (sp?) only birth control pill that, I was told, would stop my period. So basically, NO BLEEDING ever until I am off the pill and finished nursing. However, about three days ago I started bleeding a little bit- it was mainly brown, very light, kind of like the end of a typical menstrual cycle. But yesterday it picked up and today it is fairly heavy and very red, and I am getting some cramps. Is it possible that I may have gotten pregnant after the baby was born (very unlikely but possible) and am now mis carrying, or am I getting a period? I want to know what's going on. =)
 Debbie Miller, RN - Mon Nov 02, 2009 12:01 am

User avatar Hello,
What you are experiencing is normal and it is very unlikely it is related to pregnancy. Even when on the pill and/or nursing some breakthrough bleeding is common. The mini pill will help reduce the bleeding but some hormonal adjustment while your body gets used to it could result in slight bleeding. I don't believe this is anything to worry about.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us